Joint Task Force Confirms Link between Fosamax and Rare Femur Fractures

Pam Flores @phflores Health Guide
  •  

    Last March we heard more about the link between bisphosphonates (Fosamax®, Actonel®, Reclast® and Boniva®) and a rare type of thigh bone fracture.  A joint task force between the Federal Drug Administration (FDA) and the American Society of Bone and Mineral Research (ASBMR) convened to determine if these drugs caused these types of fractures.

     

    "Bisphosphonates -- a class of prescription medications used to treat osteoporosis -- have been shown to lessen the odds of getting common bone fractures of the hip and leg. However, they may also help trigger a weakness that makes a particular type of thigh bone fracture more likely in rare cases," the panelists said.  On September 14, 2010, the task force explained their findings.

    Add This Infographic to Your Website or Blog With This Code:

     

    The panel looked at a group of 310 individuals who had sustained atypical femur fractures and found that 94% of those had taken the drug Fosamax, for 5 or more years prior to their unusual fracture.  As a result of this finding, the panel has instructed the manufacturer of Fosamax (Alendronate), to include warning labeling on their product about this potential hazard.

     

    The panel also noted that at least one-half of those patients who sustained this type of fracture had warning signs which included groin or thigh pain, for a period of time, leading up to the fracture.  If you have taken this drug for 5 years or more and experience this type of symptom, you should notify your doctor immediately. More than a quarter of these patients who had these unusual thigh bone fractures in one leg, also experienced a fracture in the other leg.

     

    Many people take these drugs to prevent osteoporotic fractures and if you are one of those, you should continue taking the drug and discuss the risks with your doctor.  The number of patients taking this type of medication, who had an atypical fracture, represents approximately 1% of the total number of those on this medication.

     

    Along with adding a warning to the medication, the joint task force is calling for new diagnostic codes to make the reporting process accurate.  The committee also wants to start an international registry of patients, so we can accurately track these types of fractures.  Until we get better reporting processes in place, we won't know how many of these fractures occur worldwide. 

     

    Dr. Jennifer P. Schneider M.D., Ph.D. who practices Internal Medicine, Addiction Medicine and Pain Management had this type of fracture while standing on a subway.  She was taking Fosamax for years and suffered one of these fractures, not knowing about this potential risk.  She also mentions, that she had pain in her thigh and groin months before the fracture occurred, making this an important piece of information for anyone's doctor if you are taking a bisphosphonate.  As a result of her injury, she has started a support group for all the patients who've had this happen, and if you'd like more information or would like to join you can contact me here.

     

    Sources:

  • ___________________

    Add This Infographic to Your Website or Blog With This Code:

    "Expert Panel Links Popular Bone Drugs to Rare Fracture," by Health Day Sept. 14, 2010   http://www.nlm.nih.gov/medlineplus/news/fullstory_103282.html

     

    Interview with Dr. Jennifer P. Schneider on Dr. Lani Simpsons' Webinar, Sept. 22, 2010

    http://www.lanisimpson.com/podcast/

     

Published On: September 30, 2010